Hail, Orangeburg
- When
- July 10, 12:37 PM EST to 12:40 PM EST
- Where
- Orangeburg County, 2.15 mi SSW of Cope
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.350, -81.010
Public reported nickel size hail near Cope along with windy conditions.
Scattered thunderstorms produced damaging winds and some hail around the Midlands. Most wind damage was from trees and powerlines going down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered thunderstorms produced damaging winds and some hail around the Midlands. Most wind damage was from trees and powerlines going down. Locally heavy rains also caused flash flooing in Downtown Columbia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 9:18 AM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1018 AM EDT TUE JUL 10 2012 .SYNOPSIS... A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. HEAVY RAIN WILL ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... RADAR ECHOS HAVE DISSIPATED ACROSS THE AREA THIS MORNING. BEST CHANCE OF PRECIPITATION SHOULD BE THIS AFTERNOON...SO REMOVED POPS UNTIL 16Z...NOON WHEN HEATING WILL INCREASE INSTABILITY PLUS INTERACTION WITH THE FRONT ALONG THE NORTH CAROLINA AND SOUTH CAROLINA BORDER. MADE MINOR CHANGES TO SKY...WIND AND DEW POINT GRIDS FOR THE REST OF THIS MORNING. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN WITH A STRONG UPPER HIGH CENTERED OVER UTAH AND ANOTHER OFF THE SOUTHEAST COAST WITH THE UPPER RIDGE BEING SPLIT BY AN UPPER TROUGH AXIS EXTENDING FROM THE GREAT LAKES SOUTHWARD INTO THE LOWER MISSISSIPPI VALLEY. THIS CONFIGURATION YIELDS DEEP MOIST SOUTHWESTERLY FLOW ACROSS THE FORECAST AREA. AT THE SURFACE THE FRONT IS NOW ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER WITH A TROUGH OF LOW PRESSURE EXTENDING FROM AUGUSTA TO MYRTLE BEACH. ATMOSPHERE WILL AGAIN BE MODERATELY UNSTABLE WITH CAPE VALUES EXCEEDING 2500 J/KG WITH A WEAKLY SHEARED ENVIRONMENT SUPPORTING PULSE TYPE STORMS THAT COULD FORM INTO CLUSTERS AND WILL BE SLOW MOVING AND POSE A HEAVY RAIN THREAT. DIFFERENTIAL HEATING BOUNDARIES CREATED BY THE LINGERING THICK DEBRIS CLOUDS COULD ALSO BECOME A FOCUS FOR CONVECTION AND COULD ALTER THE FORECAST LEADING TO LOWER THAN NORMAL CONFIDENCE IN LOCATION OF STORMS. WILL CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON WHERE PRECIP WATER VALUES WILL EXCEED 2 INCHES AND MOISTURE ADVECTION INTO THE SURFACE TROUGH AND FRONTAL ZONE WILL BE MAXIMIZED...AND HIGH CHANCE POPS ELSEWHERE. SIMILAR TO MONDAY...EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT HOURS AND HAVE KEPT POPS HIGHER THROUGHOUT THE NIGHT TO ACCOUNT FOR LINGERING CONVECTION. TEMPERATURES TODAY SHOULD BE SLIGHTLY COOLER TODAY THAN MONDAY WITH MORE CLOUDS AND SLIGHTLY COOLER 850 MB TEMPERATURES EXPECTED. OVERNIGHT LOWS TONIGHT WILL BE DICTATED BY WHERE STORMS DEVELOP BUT IN GENERAL WILL FALL INTO THE 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY THURSDAY...THE UPPER RIDGE OVER THE WESTERN ATLANTIC BUILDS BACK WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE IN THE ATMOSPHERE. && .LONG TERM /FRIDAY THROUGH MONDAY/... THE UPPER RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH SUNDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... FEW CHANGES MADE TO TERMINAL FORECASTS EXCEPT TO DELAY THE ONSET OF CU FORMATION UNTIL 16Z AT ALL TERMINALS. WINDS WILL CONTINUE TO BE LIGHT AS THE AREA IS IN A WIDE TROUGH WHICH INCLUDES THE FRONT WHICH HAS BEEN ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER. MOISTURE AND CONVERGENCE ASSOCIATED WITH THE FRONT NEAR THE AREA WILL SUPPORT SHOWERS AND THUNDERSTORMS DURING THE TAF PERIOD ESPECIALLY LATE THIS AFTERNOON WITH AFTERNOON HEATING AND COPIOUS AMOUNTS OF MOISTURE. CURRENT RADAR INDICATES ONLY SOME SHOWERS OVER SOUTHEAST NORTH CAROLINA AT THIS TIME. THUNDERSTORMS WERE NOT INCLUDED DURING MOST OF THE TAF PERIOD BECAUSE OF TIMING UNCERTAINTY AND WERE BASED ON THE HIGH RESOLUTION WRF WITH THE BEST CHANCE BEING FROM THE 00Z TO 04Z TIME FRAME. INCLUDED THUNDERSTORMS IN THE FORECAST DURING THAT TIME. STRONG AND GUSTY WINDS MAY OCCUR WITH A FEW OF THE THUNDERSTORMS BECAUSE OF MODERATE INSTABILITY AND PRECIPITATION LOADING. AWAY FROM SHOWERS...INSTABILITY SHOULD GENERALLY LIMIT FOG DURING THE EARLY MORNING HOURS. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT TUE JUL 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 67 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
16 thunderstorm wind, 3 flash flood, 2 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.
Public reported nickel size hail near Cope along with windy conditions.
DOT reported a few trees down in the Bamberg area and over to Denmark.
Highway Patrol reported powerlines down at the intersection of Syrup Mill Road and Peach Road.
Sheriff reported trees down on Ehrhardt Road between Hwy 301 and Olar.
Sheriff reported many trees and powerlines down in Bamberg with widespread outages in town.
Blythewood Fire Dept. reported a tree on a powerline at Branham Road and Claude Bundrick Road.
Tri County Electric COOP reported trees and powerlines down near Lone Star.
Sheriff reported trees down in Camden.
Sheriff reported trees down in Camden.
Sheriff reported powerlines down in Bishopville.
Highway Patrol and DOT reported a few trees down in the Jalapa area.
Highway Patrol reported trees in the road at Beaver Dam Creek Road and Bush River Road.
Public reported dime size hail in the Glymphville area.
Highway Patrol reported trees in the road at SC-245 and US-178.
Highway Patrol reported trees in the road at Lester Keisler Road and Campground Road.
Highway Patrol reported trees in the road at Island Trail Road and Indian Fork Road.
Public reported several trees down.
NWS employee reported trees down on I-26 at exit 97.
Aiken Standard reported lightning started a fire that destroyed the Hayden Baptist Church in Couchton.
USGS web cam and river gages showed flash flooding at the intersection of Whaley and Main Streets. Water was 2 to 4 feet deep.
Rocky Branch Creek peaked at 9.4 feet at Blossom and Pickens Street during the flash flood event. Flood state is 7.2 feet. Flash flooding occurred in the Five Points area and below the USC soccer stadium at Main and Whaley.
Rocky Branch Creek peaked at 10.7 feet during the flash flood event. Flood stage is 7.2 feet.
Through 8pm 2.26 inches of rain fell at Owens Field... 1.85 inches of the total fell in a 27 minute period from 653pm to 720pm.
Through 8pm 1.98 inches of rain fell at USC...1.86 inches of the total fell in a 35 minute period from 640pm to 715pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 382205, 382179, 382182, 382180, 382181, 382185, 382189, 382183, 382184, 382186, 382187, 382194, 382206, 382197, 382198, 382199, 382196, 382200, 384048, 382201, 382202, 382204, 382191, 382192.